Salicylate-induced pulmonary edema

Clinical characteristics in children

Charles J. Fisher, Timothy E Albertson, Garrett E. Foulke

Research output: Contribution to journalArticle

16 Citations (Scopus)

Abstract

A five-year retrospective study of pediatric salicylate intoxications (serum level >300 μg/ml) revealed that 2 20 patients developed salicylate induced pulmonary edema. These patients had significantly higher initial anion gaps (P < 0.02) and serum salicylate determinations (P < 0.001) and tended to be younger with lower initial serum potassium and arterial carbon dioxide measurements. Both patients in the salicylate-induced pulmonary edema group died, whereas none in the non-pulmonary edema group died. Unlike other reports, these data suggest that pulmonary edema is not rare in severe pediatric salicylate ingestion and correlates with high serum salicylate levels and anion gaps. Early, aggressive detoxification, supportive therapy, and hemodynamic monitoring would appear to be indicated in these patients.

Original languageEnglish (US)
Pages (from-to)33-37
Number of pages5
JournalAmerican Journal of Emergency Medicine
Volume3
Issue number1
DOIs
StatePublished - 1985

Fingerprint

Salicylates
Pulmonary Edema
Acid-Base Equilibrium
Serum
Pediatrics
Carbon Dioxide
Edema
Potassium
Retrospective Studies
Eating
Hemodynamics

Keywords

  • Aspirin
  • drug-induced pulmonary edema
  • intoxication
  • pediatric overdoses
  • poisoning
  • pulmonary edema
  • salicylate

ASJC Scopus subject areas

  • Emergency Medicine

Cite this

Salicylate-induced pulmonary edema : Clinical characteristics in children. / Fisher, Charles J.; Albertson, Timothy E; Foulke, Garrett E.

In: American Journal of Emergency Medicine, Vol. 3, No. 1, 1985, p. 33-37.

Research output: Contribution to journalArticle

@article{f032fc2478314f6f96d6ffdc69a85ccb,
title = "Salicylate-induced pulmonary edema: Clinical characteristics in children",
abstract = "A five-year retrospective study of pediatric salicylate intoxications (serum level >300 μg/ml) revealed that 2 20 patients developed salicylate induced pulmonary edema. These patients had significantly higher initial anion gaps (P < 0.02) and serum salicylate determinations (P < 0.001) and tended to be younger with lower initial serum potassium and arterial carbon dioxide measurements. Both patients in the salicylate-induced pulmonary edema group died, whereas none in the non-pulmonary edema group died. Unlike other reports, these data suggest that pulmonary edema is not rare in severe pediatric salicylate ingestion and correlates with high serum salicylate levels and anion gaps. Early, aggressive detoxification, supportive therapy, and hemodynamic monitoring would appear to be indicated in these patients.",
keywords = "Aspirin, drug-induced pulmonary edema, intoxication, pediatric overdoses, poisoning, pulmonary edema, salicylate",
author = "Fisher, {Charles J.} and Albertson, {Timothy E} and Foulke, {Garrett E.}",
year = "1985",
doi = "10.1016/0735-6757(85)90009-9",
language = "English (US)",
volume = "3",
pages = "33--37",
journal = "American Journal of Emergency Medicine",
issn = "0735-6757",
publisher = "W.B. Saunders Ltd",
number = "1",

}

TY - JOUR

T1 - Salicylate-induced pulmonary edema

T2 - Clinical characteristics in children

AU - Fisher, Charles J.

AU - Albertson, Timothy E

AU - Foulke, Garrett E.

PY - 1985

Y1 - 1985

N2 - A five-year retrospective study of pediatric salicylate intoxications (serum level >300 μg/ml) revealed that 2 20 patients developed salicylate induced pulmonary edema. These patients had significantly higher initial anion gaps (P < 0.02) and serum salicylate determinations (P < 0.001) and tended to be younger with lower initial serum potassium and arterial carbon dioxide measurements. Both patients in the salicylate-induced pulmonary edema group died, whereas none in the non-pulmonary edema group died. Unlike other reports, these data suggest that pulmonary edema is not rare in severe pediatric salicylate ingestion and correlates with high serum salicylate levels and anion gaps. Early, aggressive detoxification, supportive therapy, and hemodynamic monitoring would appear to be indicated in these patients.

AB - A five-year retrospective study of pediatric salicylate intoxications (serum level >300 μg/ml) revealed that 2 20 patients developed salicylate induced pulmonary edema. These patients had significantly higher initial anion gaps (P < 0.02) and serum salicylate determinations (P < 0.001) and tended to be younger with lower initial serum potassium and arterial carbon dioxide measurements. Both patients in the salicylate-induced pulmonary edema group died, whereas none in the non-pulmonary edema group died. Unlike other reports, these data suggest that pulmonary edema is not rare in severe pediatric salicylate ingestion and correlates with high serum salicylate levels and anion gaps. Early, aggressive detoxification, supportive therapy, and hemodynamic monitoring would appear to be indicated in these patients.

KW - Aspirin

KW - drug-induced pulmonary edema

KW - intoxication

KW - pediatric overdoses

KW - poisoning

KW - pulmonary edema

KW - salicylate

UR - http://www.scopus.com/inward/record.url?scp=0021968684&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0021968684&partnerID=8YFLogxK

U2 - 10.1016/0735-6757(85)90009-9

DO - 10.1016/0735-6757(85)90009-9

M3 - Article

VL - 3

SP - 33

EP - 37

JO - American Journal of Emergency Medicine

JF - American Journal of Emergency Medicine

SN - 0735-6757

IS - 1

ER -